Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Reno, NV

August 4, 2022Douglas County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this flash flood warning at Aug 4, 2022, 1:04 PM PDT for Douglas County, Nevada; Alpine County, Mono County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 1:04 PM PDT (20:04 UTC)
Expired
Aug 4, 2022, 5:36 PM PDT
In force
5 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 118 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3830 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS55 KREV 042004
FFWREV
CAC003-051-NVC005-042245-
/O.NEW.KREV.FF.W.0007.220804T2004Z-220804T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
104 PM PDT Thu Aug 4 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Tamarack burn scar in...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 345 PM PDT.

* At 104 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Tamarack Burn Scar. The expected rainfall rate 
  is 0.15 inches in 15 minutes. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tamarack. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tamarack Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Tamarack Burn
           Scar.

* Some locations that will experience flash flooding include...
  Alpine Village, Grover Hot Springs, Mesa Vista, Alpine County 
  Airport, Indian Creek Reservoir, Indian Creek Campground, Turtle 
  Rock Campground, Markleeville and Holbrook Junction.

CA Highway 89 between Woodfords and CA Highway 4, and US Highway 395 
north of Topaz to Double Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Tamarack Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3878 11967 3880 11963 3880 11952 3870 11953
      3868 11960 3872 11964 3870 11967 3869 11971
      3863 11975 3861 11978 3861 11981 3862 11986
      3867 11987 3869 11990 3871 11990 3872 11987
      3876 11987 3877 11986 3879 11976 3878 11972

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.15 INCHES IN 15 MINUTES

$$

CJ
2 follow-up statements
178 
WGUS55 KREV 042237
FFWREV
CAC003-051-NVC005-050045-
/O.EXT.KREV.FF.W.0007.000000T0000Z-220805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
337 PM PDT Thu Aug 4 2022

The National Weather Service in Reno has extended the

* Flash Flood Warning for...
  The Tamarack burn scar in...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 545 PM PDT.

* At 337 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Tamarack Burn Scar. Between 0.8 and 1 inch of 
  rain has fallen. The expected rainfall rate is 0.6 to 0.75 inches 
  in 15 minutes. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tamarack. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tamarack Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Tamarack Burn
           Scar.

* Some locations that will experience flash flooding include...
  Alpine Village, Grover Hot Springs, Mesa Vista, Alpine County 
  Airport, Indian Creek Reservoir, Indian Creek Campground, Turtle 
  Rock Campground, Markleeville and Holbrook Junction.

CA Highway 89 between Woodfords and CA Highway 4, and US Highway 395 
north of Topaz to Double Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Tamarack Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3878 11967 3880 11963 3880 11952 3870 11953
      3868 11960 3872 11964 3870 11967 3869 11971
      3863 11975 3861 11978 3861 11981 3862 11986
      3867 11987 3869 11990 3871 11990 3872 11987
      3876 11987 3877 11986 3879 11976 3878 11972

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.6-0.75 INCHES IN 15 MINUTES

$$

CJ
637 
WGUS75 KREV 050036
FFSREV

Flash Flood Statement
National Weather Service Reno NV
536 PM PDT Thu Aug 4 2022

CAC003-051-NVC005-050046-
/O.CAN.KREV.FF.W.0007.000000T0000Z-220805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
536 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR 
ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and orders 
from local government officials.

A Flood Watch remains in effect until 1000 PM PDT for portions of 
east central California and western Nevada.

LAT...LON 3878 11967 3880 11963 3880 11952 3870 11953
      3868 11960 3872 11964 3870 11967 3869 11971
      3863 11975 3861 11978 3861 11981 3862 11986
      3867 11987 3869 11990 3871 11990 3872 11987
      3876 11987 3877 11986 3879 11976 3878 11972

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:35 PM PDT, 29 minutes earlier.

Area forecast discussion, Aug 4, 12:35 PM PDT, 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1235 PM PDT Thu Aug 4 2022

.SYNOPSIS...

Showers and thunderstorms expected today and Friday as the
monsoonal flow continues. Storms will contain heavy rainfall that
could produce flash flooding, frequent lightning, possible small
hail and gusty outflow winds with blowing dust. This pattern stays
put until the weekend, when the shower activity finally quiets
down. After a break this weekend a return of thunderstorms is
expected again next week.

&&

.SHORT TERM...Thursday Afternoon through Friday Night...

The monsoon residing over the region is dominating our weather
pattern, bringing ample moisture over the Great Basin. PWAT values
for this afternoon into the evening around 0.85-0.9 inches signals
plenty of moisture to supply the showers and storms. Mid-level
relative humidity around 70% suggest the layer of moisture occupies
plenty of depth in the atmosphere, further implying the area of
moist air has a firm grip over the area. What this means is we have
no shortage of moisture to induce heavy rainfall in any storms
that form. We have a Flash Flood Watch hoisted for areas along
the Eastern Sierra, where we have already had some impacts from
yesterday's heavy rainfall. We have the potential to see a similar
outcome this afternoon, although predicting exactly where the
storms will drop their heaviest downpours is always a challenge.
We know we will see heavy rain, but where this takes place remains
to be seen.

Tonight another round of showers works northward along the Sierra
Front, delivering even more rain! While this round will be more
widespread, it will also contain lighter rainfall rates than the
storms from earlier. Overall, the chance for those who only heard
about the rain to actually see some is present.

Friday features an encore performance of this monsoonal pattern,
with a 40-50% chance for showers in the Reno area, while the basin
and Range has 70-80% chance according to blended guidance. While
our Flash Flood Watch mainly focuses on Mono/Mineral/S Lyon
counties, other counties may also see heavy rains. This
persistent pattern of cloud cover from the evening prior will
limit solar heating and work to keep temperatures below average
for Friday. Sierra locations see 60s and 70s, while W Nevada
valleys hover in the low to mid 80s. Shower activity will come to
a conclusion Friday night, as the action subsides and moves
east. -HRICH

.LONG TERM...Saturday onward...

A trough currently oriented over the Pacific NW coast will eject a
shortwave trough that is expected to brush by to our north on
Saturday. This system will flatten the ridge that is supplying
monsoonal flow and amplify dry southwest flow over our region. This
pattern will keep shower and thunderstorm chances limited to
isolated storms across Mono/Mineral counties on Saturday.

As the shortwave trough exits the region on Sunday, a closed low
that has been settled off the NorCal coast for a while now will
begin lifting northeast and reintroduce moist southerly flow over
the region. This will allow thunderstorm chances to tick up slightly
on Sunday. Blended guidance currently suggests a 20-25% chance of
development over Mono/Mineral counties, and 15-20% chance from
Douglas county northward into southern Washoe county and the Tahoe
Basin. The Four Corners high will build back in through early
next week, allowing slight chances for showers and thunderstorms
to persist through the end of next week. Exact thunderstorm
coverage and intensity depends on where the low pressure system is
located. Comparison of Euro and GFS ensembles yields disagreement
in how strong monsoonal flow will be, especially Wednesday into
Friday. Regardless, similar to what we've observed from this
week's monsoonal storms, flash flooding on burn scars and steep
terrain, frequent lightning, small hail, and gusty outflow winds
up to 45 mph are all concerns for any storms that form. Blowing
dust from a thunderstorm outflow moving over a desert sink is also
a possibility. -Whitlam

&&

.AVIATION...

VFR conditions this early afternoon will give way to yet another
round of convection that will produce showers and storms around the
region. Showers are starting to appear on radar, reducing CIGS
and increasing potential for gusty outflow winds, with gusts to
40kts possible. Some turbulence and LLWS is likely near storm
environments. Another round of showers may roll through during the
overnight period.

Friday sees a return of the showers and storms, before a break in
the showery action over the weekend. -HRICH
&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 10 PM PDT this evening NVZ001>003.

     Flood Watch from late tonight through Friday evening NVZ001.

CA...Flood Watch until 10 PM PDT this evening CAZ072-073.

     Flood Watch from late tonight through Friday evening CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:44 PM PDTAreal Flood AdvisoryREVDouglas6 hr
Aug 3, 6:38 PM PDTFlash Flood WarningREVLyon, Storey112 min
Aug 3, 7:09 PM PDTSpecial Weather StatementREVChurchill81 min
Aug 3, 7:22 PM PDTSpecial Weather StatementREVStorey38 min
Aug 3, 7:36 PM PDTSpecial Weather StatementREVStorey39 min
Aug 4, 12:23 AM PDTFlood WatchREVLyon, Mineral43 hr
Aug 4, 1:57 PM PDTAreal Flood AdvisoryREVDouglas108 min
Aug 4, 3:26 PM PDTAreal Flood AdvisoryREVWashoe2 hr
Aug 4, 3:49 PM PDTSpecial Weather StatementREV56 min
Aug 4, 4:09 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Aug 4, 4:33 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Aug 3, 5:56 PM PDTFlash Flood WarningREVAlpine, Mono3 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.